Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
174 Doctors are Online

Noticed bruising in hand. Suffer stress headaches. Taking excedrine tablets. Side effects?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3041 Questions
Hi, I am a healthy 65 year old male and about 4-5 years ago I noticed my left hand bruising real easily. Then a dark area over the top of my hand formed under skin. It looked like a deep bruise. About a year ago I noticed my right hand starting to go the same way. Now I notice my left forearm is bruising real easy and it has started to move to my right forearm. One side note - I have had almost daily stress headaches that form in back of my neck since I was about 20 years old and by the time I was 24 until recently I have taken 4-6 extra strenght excedrine tablets virtually every day. I have reduced intake to 1-2 tablets about 10 months ago and plan on trying to get off them all together. Understanding that the excedrine thins my blood I am wondering if I have damaged the vessel & capilary walls. Is there a vitimin or minerals that I can take to bolster or rebuild the cells ?
Posted Fri, 2 Aug 2013 in Skin Hair and Nails
Answered by Dr. Luchuo Engelbert Bain 2 hours later
Hi and thanks for the query,

With respect to the easy bruising, it might be necessary to get simple tests done to exclude common possible causes. Low platelets in blood, bone marrow abnormality or problems with the clotting or coagulation system could be very useful. A complete blood count to check for platelet numbers (counts), a coagulation profile and a thin blood film to check the sizes and shapes of blood cells could be enough for an initial clinical evaluation. Your family physician or the opinion of a hematologist could be very much welcome.

The headache you describe seems more like a primary headache called tension headaches. Tensions headaches are generally easy to manage, especially when a class of drugs called Trycyclic anti depressants. This not imply you have depression in any way, its just the name given to this drug class. I am afraid having taken the tablet for over 20 years does not imply in any way your blood vessels are destroyed.

A XXXXXXX vegetable and fruit diet is at times sufficient to compensate for any vitamin deficiencies and keep the system moving. carrots, cocumbars and tomatoes are particular goods. Measuring blood levels for Vitamin D, Calcium and Vitamin B12 level before supplementation. This is so because supplementation or intake of Vitamins could cause overdose with tragic consequences. These circumstances are however rare but preferable to be avoided.

I suggest a proper clinical review your family physician. Good diet plans and exercise. Controlling basic parameters like Calcium, Vitamin D and B12 before supplementation is my advice. No worries with respect to having taken a drug for 20 years. I humbly do not think its a real issue to be worried about now. Follow recommendations of your doctor with respect to blood pressure control and do not hesitate asking questions or expressing your worries if need be.

Kind regards and wishing you good health.

Bain LE, MD.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor